Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Pulmonology
Volume 2013 (2013), Article ID 308092, 3 pages
Case Report

Bilateral Vocal Cord Carcinoma in a Sarcoidosis Patient during Infliximab Therapy

1Centre of Interstitial Lung Diseases, Department of Pulmonology, St. Antonius Hospital, Koekoekslaan 1, 3435 CM Nieuwegein, The Netherlands
2Department of Otolaryngology, Head & Neck Surgery, Leiden University Medical Centre, Albinusdreef 2, 2333 ZA Leiden, The Netherlands
3Division of Heart and Lungs, University Medical Centre Utrecht, Heidelberglaan 100, 3584 CX Utrecht, The Netherlands

Received 26 March 2013; Accepted 17 April 2013

Academic Editors: F. J. Aspa, D. Koksal, I. Lang, M. Lujan, H. Matsuoka, H. Niwa, M. Takao, and C. Y. Tu

Copyright © 2013 Adriane D. M. Vorselaars et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


Introduction. Although the role of TNF-α in tumor development is not fully understood, an increased risk of malignancy with TNF-α-inhibitors, such as infliximab, has been suggested. Case Presentation. We present a 54-year-old nonsmoking female sarcoidosis patient. After seven months of infliximab therapy a T1aN0M0 larynx carcinoma of the right vocal cord was found and excised. Within a year, whilst still on treatment, a second larynx carcinoma of the opposite vocal cord appeared. Discussion. A bilateral vocal cord tumor is rare, especially in a never smoker. Evidence on the role of infliximab in carcinogenesis is inconclusive. To date, there are no follow-up studies evaluating malignancy risk of infliximab therapy in sarcoidosis patients. No studies in other diseases focus on laryngeal carcinomas during infliximab use. We argue that infliximab treatment might have attributed to the rapid progression of vocal cord carcinomas in this patient with an a priori low risk tumor profile. This case illustrates that caution remains warranted in patients with previous malignancies when considering initiation of TNF-α-inhibitors.